Can You Die From Gabapentin Withdrawal
Although withdrawal from Gabapentin poses serious health risks which can be fatal, further studies are still needed to prove that it can cause death. Many factors affect the degree of withdrawal every person can experience and the possibility of encountering complex ones is unpredictable.
Despite this, medical experts continue to push the essence of a medically supervised withdrawal treatment as it has long been proven to be safe and effective. Taking a detox program without professional help could lead to failed attempts and this can only make the problem worse.
It cannot also guarantee a long-term recovery after all. Let’s further talk about the withdrawal effects of Gabapentin abuse.
What are the Serious Health Risks Caused by Gabapentin Withdrawal
A lot of research is still needed to fully understand the nature of withdrawal to Gabapentin. Findings of its withdrawal symptoms are mostly noted from case reports which involve emergency admissions. Apparently, some withdrawals remain undocumented since individuals opt to seek medical care only when they encounter serious conditions.
The following are the withdrawal symptoms classified as serious health risks. When these conditions begin to manifest among patients, it is best to bring them to an emergency admission right away. It is important to note that these conditions can be fatal if left without proper medical care.
Reports about the following conditions are also very rare. However, it pays a lot to be watchful about these manifestations since they can either cause harm or worse, death. With medical treatment, patients are constantly monitored and any sign of serious withdrawal symptoms can be attended to right away.
This is a condition that requires immediate medical attention once it occurs. Since Gabapentin can be prescribed among patients with epilepsy to control episodes of seizures, withdrawal can cause these episodes to strike at a more intense level. This is also identified as relapse, the recurrence of pre-existing illness.
Status epilepticus is extremely dangerous as it can cause brain damage or even death. It is when seizures last in about 5 minutes or when they occur twice or more within that time frame. Although this happens rarely, it pays to be more watchful especially when patients have epilepsy or a history of substance abuse.
Hallucinations are manifestations of seeing or hearing things that do not exist. Typically when this happens at an extreme level, there is a tendency for patients to induce harm over themselves or to the people around them. Again, this occurs in a rare case and experts advise that when this happens, it is best to seek medical help.
Hallucinations do not always come out severely. They could be mildly felt as well. These are also known side effects of the Gabapentin prescription. When withdrawal to the substance takes place, it is possible to experience hallucinations especially when one has epilepsy or a history of substance abuse.
Gabapentin works by calming down brain activities that cause epilepsy and anxiety. When the dose of the substance is reduced, its calming nature is removed from the system and this affects the body’s cardiovascular system. As a result, individuals are likely to experience rapid heartbeat as well as high blood pressure.
This is a serious health risk, especially to those with pre-existing hypertension and heart problems. Oftentimes, palpitations are also caused by experiencing anxieties during withdrawal. These constraints may also cause one to experience fever and exhaustion. When difficulty in breathing occurs, it is best to seek medical help right away.
When Can Gabapentin Withdrawal Be a Cause of Concern
It is important to understand that any substance withdrawal poses multiple health risks. With Gabapentin, a substance classified as a Schedule 3 controlled drug due to its ability to induce physical dependence, one must not undermine the impact of its withdrawal. The following must be identified to avoid severe complications during withdrawal.
Falling to Gabapentin Addiction
Withdrawal symptoms are more manageable when the substance is used as prescribed. However, when a person intends to take large doses of Gabapentin, this can lead to increased tolerance towards the drug. The stronger the tolerance, the more challenging withdrawal treatment can be.
Engagement in Poly-substance Abuse
Gabapentin is a popular substance that most people use in conjunction with other addictive substances as it strengthens the power of feeling high. This act of poly-substance abuse can trigger health complications when one decides to suspend using Gabapentin. On top of treating the withdrawal symptoms, substance addiction also needs to be treated.
Manifestation of Serious Health Risks
Individuals who are vulnerable to experiencing serious health risks are those with pre-existing illnesses (physical or mental health), as well as the elderly and the pregnant. They could most likely struggle with the challenges of withdrawal and medical prescriptions must be given with caution, ensuring that they do not complicate existing conditions.
Relapse Starts to Kick In
When relapse occurs during withdrawal, it needs immediate medical attention. The tendency for most people to use the substance to ease withdrawal pain is very common. This must be prevented since multiple failed attempts to substance withdrawal can cause extremely dangerous outcomes.
Why Should Detox be Medically Supervised
Withdrawal to the substance poses multiple benefits including safety and effectiveness of treatment. The tendency of taking withdrawal without the aid of a physician is falling off the process because the withdrawal discomfort is unbearable. As mentioned previously, failed withdrawal attempts lead to a complex and costly withdrawal later on.
With the aid of medical supervision, progress to the treatment is carefully assessed and vital signs are constantly monitored, so any untoward circumstances are earlier detected and can be given immediate medical care. Prescriptions can also be given to alleviate the pain from certain withdrawal symptoms.
Lastly, a medically supervised withdrawal treatment can prescribe suitable interventions for individuals who suffer from post-acute withdrawal symptoms. Withdrawal to Gabapentin averagely lasts for about one week or 10 days. When symptoms continue to persist for months, the treatment plan can be revised and other prescriptions can be given right away.